Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Rudin's orthogonality problem
and the Nevanlinna counting function

Author: Paul S. Bourdon
Journal: Proc. Amer. Math. Soc. 125 (1997), 1187-1192
MSC (1991): Primary 30D50
MathSciNet review: 1363413
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\phi $ be a holomorphic function taking the open unit disk $U$ into itself. We show that the set of nonnegative powers of $\phi $ is orthogonal in $L^2(\partial U)$ if and only if the Nevanlinna counting function of $\phi $, $N_\phi $, is essentially radial. As a corollary, we obtain that the orthogonality of $\{\phi ^n: n=0,1,2,\ldots \}$ for a univalent $\phi $ implies $\phi (z) = \alpha z$ for some constant $\alpha $. We also show that if $\{\phi ^n: n=0,1,2,\ldots \}$ is orthogonal, then the closure of $\phi (U)$ must be a disk.

References [Enhancements On Off] (What's this?)

  • 1. Sheldon Axler, Paul Bourdon, and Wade Ramey, Harmonic function theory, Springer-Verlag (GTM 137), New York, 1992. MR 93f:31001
  • 2. Joseph A. Cima, Boris Korenblum, and Michael Stessin, ``On Rudin's Orthogonality and Independence Problem'', preprint.
  • 3. P. L. Duren, Theory of $H^p$ Spaces, Academic Press, New York, 1970. MR 42:3552
  • 4. M. Essén and D.F. Shea, ``On some questions of uniqueness in the theory of symmetrization'', Ann. Acad. Sci. Fennicae, Series A.I. Math, 4 (1978/79), 311-340. MR 81d:30002
  • 5. M. Essén, D.F. Shea, and C.S. Stanton, ``A value-distribution criterion for the class $L Log L$, and some related questions'', Ann. Inst. Fourier (Grenoble) 35 (1985), 127-150. MR 87e:30041
  • 6. J. E. Littlewood, ``On inequalities in the theory of functions'', Proc. London Math. Soc. (2) 23 (1925), 481-519.
  • 7. Walter Rudin, Real and Complex Analysis, 2nd edition, McGraw-Hill, New York, 1974. MR 49:8783
  • 8. J. H. Shapiro, ``The essential norm of a composition operator'', Annals of Math. 125 (1987), 375-404. MR 88c:47058

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 30D50

Retrieve articles in all journals with MSC (1991): 30D50

Additional Information

Paul S. Bourdon
Affiliation: Department of Mathematics, Washington and Lee University, Lexington, Virginia 24450

Received by editor(s): October 27, 1995
Additional Notes: The author’s research was supported in part by the National Science Foundation (DMS 9401206).
Communicated by: Theodore W. Gamelin
Article copyright: © Copyright 1997 American Mathematical Society